California, 2010Flash Flood in California, February 6, 2010
February 6, 2010 · NWS SGX · 1 event in 1 county or zone
An upper-level trough of low pressure moving east over the region brought widespread rain, mountain snow, thunderstorms, and urban flooding February 5th through 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough of low pressure moving east over the region brought widespread rain, mountain snow, thunderstorms, and urban flooding February 5th through 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 6, 8:45 AM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 6, 8:45 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 AM PST SAT FEB 6 2010
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE INLAND ACROSS CALIFORNIA
TODAY...AND INTO ARIZONA SUNDAY. THIS WILL BRING PERIODS OF
RAIN...MOUNTAIN SNOW...AND ISOLATED THUNDERSTORMS...WITH SHOWERS
CONTINUING TONIGHT AND DECREASING SUNDAY. DRY MONDAY UNDER HIGH
PRESSURE...THEN ANOTHER STORM ADVANCING FROM THE NORTHWEST WILL
BRING A CHANCE FOR MORE PRECIPITATION LATE TUESDAY INTO WEDNESDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
IT HAS BEEN A VERY WET MORNING OVER NORTHERN AREAS OF THE CWA WHERE
FROM ONE TO THREE INCHES OF RAIN HAS BEEN REPORTED OVER MUCH OF
NORTHERN ORANGE COUNTY AND SAN BERNARDINO COUNTY. ISOLATED
THUNDERSTORMS DEVELOPED AS WELL WITH VERY HEAVY RAINFALL RATES.
FARTHER SOUTH IN SAN DIEGO COUNTY...SHOWERS OCCURRED BUT RAINFALL
AMOUNTS WERE MOSTLY LESS THAN ON-HALF INCH EXCEPT...NEAR THE ORANGE
COUNTY BORDER. BASED ON RADAR AND SATELLITE IMAGERY AT 16Z...THE
HEAVIEST PRECIP IS MOVING OFF TO THE NORTHEAST OF OUR CWA.
AT 15Z THE WATER VAPOR LOOP SHOWS THAT THE NARROW STREAM OF
SUBTROPICAL MOISTURE THAT HAS FED THIS SYSTEM OVERNIGHT IS GETTING
CHOKED OFF TO THE SOUTH. MEANWHILE...A LARGE...NEGATIVELY TILTED
TROUGH JUST OFF THE COAST WAS SWINGING INLAND WITH COLD AIR
ALOFT...STEEPENING LAPSE RATES AND PRODUCING DIFLUENT FLOW ALOFT.
THIS SHOULD REINVIGORATE SHOWERS THROUGH THE DAY AS IT SWINGS EAST.
SEVERAL IMPULSES OF VORTICITY APPEAR TO BE DROPPING SOUTH ALONG THE
BACK SIDE OF THE TROUGH WHICH SHOULD KEEP IT FROM ACCELERATING MUCH.
AS A CONSEQUENCE...EXPECT SOME INSTABILITY AND SHOWERS TO LINGER
INTO SUNDAY.
THE FLASH FLOOD THREAT HAS DIMINISHED SOME AS DRIER AIR MOVES
IN...BUT HEAVY DOWNPOURS AND A FEW THUNDERSTORMS WILL BE POSSIBLE
UNTIL THE TROUGH PASSES ON SUN.
ADDITIONAL RAINFALL AND SNOWFALL AMOUNTS WILL BE HIGHLY VARIABLE DUE
TO THE SHOWERY NATURE OF THE INCOMING SYSTEM...BUT LOCAL AMOUNTS UP
TO AN INCH OR MORE WILL STILL BE POSSIBLE THROUGH TONIGHT.
THE SNOW LEVEL WILL BE NEAR 6500 FEET THIS MORNING...THEN LOWER TO
AROUND 5500 FEET THIS AFTERNOON...AND 4000 TO 4500 FEET TONIGHT AND
SUNDAY. IN NORTHERN AREAS...TOTAL SNOWFALL OF 1 TO 2 FEET IS
POSSIBLE ABOVE 7000 FEET...WITH AMOUNTS TAPERING BELOW TO NEAR 5000
FEET THROUGH TONIGHT.
DRY FOR MONDAY UNDER HIGH PRESSURE. THEN ANOTHER SYSTEM WILL BRING A
CHANCE OF MODERATE AMOUNTS OF RAIN AND MOUNTAIN SNOW TUE INTO WED.
&&
.AVIATION...
061630Z...THERE WILL BE PERIODS OF MODERATE TO HEAVY RAIN IN
ORANGE...RIVERSIDE AND SAN BERNARDINO COUNTIES THROUGH THIS MORNING.
THE FRONT MOVING INTO SANTA BARBARA COUNTY AT 16Z IS EXPECTED INTO
ORANGE AND SAN BERNARDINO COUNTIES ABOUT 21Z AND INTO NORTHERN SAN
DIEGO COUNTY ABOUT 23Z AND AT KSAN ABOUT 01Z. RAIN WILL BE HEAVY AT
TIMES WITH ISOLATED THUNDERSTORMS AFTERNOON THROUGH EARLY TONIGHT.
THEN...SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT WITH SHOWERS
POSSIBLE SUNDAY MORNING. BASES AROUND 2-3K FT WITH AREAS OF BASES 1K
FT AND LOWER IN HEAVY RAIN OR THUNDERSTORMS. VSBY 3-5SM WITH AREAS
1-2SM IN RAIN AND LOWER IN HEAVY RAIN AND THUNDERSTORMS. WINDS
GUSTING TO AROUND 20-25 KT THIS MORNING...DECREASING LATE MORNING.
&&
.MARINE...
061630Z...SOUTH WINDS WITH GUSTS TO AROUND 20 KT TODAY. A
COMBINATION OF GUSTY WINDS AND INCREASING SWELL LEADS TO A SMALL
CRAFT ADVISORY FOR THE OUTER WATERS THROUGH SUNDAY NIGHT. WINDS WILL
DECREASE SUNDAY BUT THE SWELL WILL BE AT MAX HEIGHT AT AROUND 10-12
FEET IN THE OUTER WATERS. LARGE SURF IS EXPECTED SUNDAY...DECREASING
MONDAY. A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON THROUGH
TONIGHT WITH THUNDERSTORMS POSSIBLE. SHOWERS ARE EXPECTED SUNDAY
MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON PST
SUNDAY FOR SAN DIEGO COUNTY MOUNTAINS.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO
AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA
MOUNTAINS AND FOOTHILLS.
WINTER STORM WARNING UNTIL 9 PM PST THIS EVENING FOR RIVERSIDE
COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.
URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE NORTHERN DESERTS
THROUGH 1030 PST THIS MORNING.
PZ...SMALL CRAFT ADVISORY UNTIL 12Z MON FOR COASTAL WATERS FROM SAN
MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT
INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC...JAD
AVIATION/MARINE...WHITLOW
SEVERE WEATHER...PURPURA
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Feb 6, 7:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
700 AM PST SAT FEB 6 2010
CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-070000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
700 AM PST SAT FEB 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
UPPER LEVEL LOW PRESSURE WILL BRING MODERATE TO LOCALLY HEAVY RAIN
AND ISOLATED THUNDERSTORMS THROUGH TONIGHT. ISOLATED FLASH FLOODING
AND AREAS OF URBAN AND SMALL STREAM FLOODING ARE POSSIBLE AT LOWER
ELEVATIONS. PERIODS OF HEAVY SNOW WILL OCCUR IN THE MOUNTAINS ABOVE
6500 FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TUESDAY INTO WEDNESDAY...UPPER LEVEL LOW PRESSURE WILL MOVE OVER
SOUTHERN CALIFORNIA BRINGING THE POSSIBILITY OF ISOLATED
THUNDERSTORMS WITH BRIEF HEAVY RAIN...AND LOCALLY HEAVY MOUNTAIN
SNOW.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED FOR TODAY AND TONIGHT.
JAD
Flash Flood, Riverside
- When
- February 6, 11:00 AM PST to 2:00 PM PST
- Where
- Riverside County, 4.43 mi ESE of Valle Vista to 4.34 mi WNW of Mountain Center
- Cause
- Heavy Rain / Burn Area
- Reported by
- Newspaper
- Coordinates
- 33.735, -116.825
Moderate rain and saturated soil caused the ground beneath Highway 74 near Hemet to erode, taking with it a 30 foot by 40 foot section of the road. The highway was closed in both directions for several days for repairs. The incident occurred around 1340 PST in the Cottonwood Fire burn area, however, it was determined that a debris flow was not the cause. No other damage and no injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 6, 20101 death · 1 event
- Winter Storm in Minnesota, February 6 to 8, 201013 events
- Heavy Snow and Winter Weather in Kansas, February 6 to 8, 20101 injured · $5,000 · 5 events
- Winter Storm and Winter Weather in Colorado, February 6 to 8, 201012 events
- Avalanche in Wyoming, February 6, 20101 injured · 1 event
- Winter Storm in North Dakota, February 6 to 8, 20106 events
- Winter Storm and Winter Weather in Utah, February 6 to 7, 20104 events
- Heavy Snow in Indiana, February 6, 20103 events
- Flash Flooding in California, February 6, 20103 events
- Winter Weather in Kentucky, February 6, 20102 events
- Flash Flooding in California, February 6 to 7, 20102 events
- Winter Storm in Utah, February 6 to 7, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264909.